A video is circulating on the Internet in which a woman who self-identifies as Jane Ruby warns that vaccines are causing teenagers to develop heart disease, that 17,000 cases have been detected in Israel and that can be behind cases of thrombosis. This is MISLEADING. Although cases of myocarditis have indeed been detected after Pfizer’s vaccine in Israel, US and other countries, and a possible link with the vaccine could exist, they have been only 148 between December 2020 and May 2021 (for the Israel case). This pathology has nothing to do with the blood clots that, in fact, are related with vaccines of other type and affect to another profile of vulnerable population.
"The CDC says there have only been a few cases, but there are more than that: reports from Israel have determined that there have been 17,000 cases, which translates into one case for every 25,000 vaccinated with Pfizer [...] These cases of myocarditis could be the origin of the blood clots."
Several international organisations, such as the Centers for Disease Control and Prevention (CDC) and the US Food and Drug Administration (FDA), have confirmed the occurrence of some events of myocarditis —inflammation of the heart caused by the immune system as a response to a virus infection— in young people who have received any mRNA vaccine, but for the moment they have been isolated and with mild symptoms. At present, a surveillance is being carried out to discard whether or not the origin is the vaccine.
In the case of Israel, in a report issued by the Government it is affirmed that 148 cases of myocarditis have occurred after more than 5 million vaccinations. Hence, the numbers given by Ruby are very far away from the official ones administered by the Israeli authorities. They have also acknowledged that while they see a "possible link" between the two events, it is still being investigated whether it really exists.
Unrelated to blood clots
What does not fit with any evidence is the claim that cases of myocarditis could be behind the blood clots reported a few months ago. Firstly, because while myocarditis has occurred after the injection of mRNA vaccines (such as Pfizer or Moderna), the blood clot issue is linked to viral vector injections (such as AstraZeneca or Janssen).
Secondly, because they are events that are triggered for different reasons: "The issue of thrombosis is a problem of individual susceptibility and is linked to genetic determinants of the person suffering the problem, while in cases of myocarditis we are not clear whether there is a genetic susceptibility. In any case, it is probably due to an autoimmune mechanism," Alberto García Lledó, spokesman for the Spanish Society of Cardiology (SEC, in Spanish), told Verificat. In other words, it is the body itself which, when attacked by a virus or inoculated with a vaccine, activates the immune system's defences and attacks the cells it considers dangerous. Sometimes this hyperstimulation also leads to certain tissues of the human body being affected; in this case, heart inflammation.
"In principle, there should not be a link between thrombotic events associated with one type of vaccine and the possible association of myocarditis with other vaccines," the expert concludes.
“It is not a surprise”
Thirdly, myocarditis cases have occurred in adolescents and young adult men, while thrombosis cases have occurred in adult women: these are different profiles of vulnerable populations. "Myocarditis, more common in males, is a very common disease in young people (18-25 years old) that occurs in response to viral infections, probably triggered by an error in the immune system which, in trying to eliminate the virus that attacks us, forms antibodies that can damage the heart," says García Lledó. "This occurs epidemiologically at various times of the year: in autumn, when there are more respiratory viruses, and in summer, with viruses causing diarrhoea," he adds.
Lledó explains that the fact that more cases of myocarditis are registered in the context of a vaccination campaign “is neither a surprise nor an exception”, since “many stimuli of the immune system for some viruses could cause it. Moreover, cases of myocarditis and pericarditis have been reported after smallpox vaccination, with a clear association, and less clearly after vaccination for influenza, tetanus, cholera, hepatitis B and human papillomavirus".
Moreover, although two cases have been reported with a fatal outcome, the vast majority are mild. The expert calls people to calm down because "the patient usually recovers quickly and without sequelae". Another thing is that myocarditis also affects the pericardium (the outer protective layer of the heart). In these cases "the patient has pain similar to angina pectoris, and in this case, which is easier to diagnose, there are usually no major complications and it is treated with anti-inflammatory drugs" but "most of the time it passes as an asymptomatic condition and, fortunately, does not usually leave any sequelae", he concludes.
We are a team of young journalists from Barcelona who work independently to combat misinformation in our territory and beyond. We rely on facts and data to verify what politicians say and the falsehoods circulating on social media.
We need you. With your contribution, you will contribute to a healthier political debate and help promote educational projects to teach citizens how to navigate information chaos and defend themselves against misinformation.
You can contribute as much as one euro and it won't take you more than 45 seconds (we've counted them). If you can, please mark your contribution as monthly and so we can continue to do our job rigorously and independently. Thank you so much.Donate